bipolar disorder, Dr. Paul Markovitz  Q. I began taking 150mg of Effexor and the results were almost overnight it seemed. I just felt, well. good. I wasn't manic, but I sure wasn't unstable either. The only visible side effect to me was a shockingly large dilation of my pupils. After about 3 weeks however, I began to feel much like I did before medication, even though I had taken them religiously every day. My pupils were no longer dilated, also. What caused the abrupt decline in my response and how can my psychologist and I correct it?

  A. I do not know why your pupils chose to dilate and then return to normal. As far as getting better, get on enough Effexor. Virtually everyone needs 300-450 mg in the AM. Get on enough to work. Your psychologist cannot do this, but a medical doctor can. Your psychologist can help with cognitive therapy after the medications work, and you know what socially maladaptive deficits remain. These deficits will not be amenable to therapy if the medicine is not working.